September has been an especially fatal month with an ascent in suspected opioid overdose-related deaths, as indicated by information from Toronto Paramedic Services.
So far this month, there have been 19 suspected opioid overdose-related deaths as of Sept. 25, Toronto Public Health (TPH) says in a drug alert.
The majority of these passings occurred between Sept. 14 and Sept. 23 where 11 individuals passed on from suspected opioid overdoses.
The amount of deaths in September is as of now higher than the normal number of month to month suspected opioid overdose-related deaths reported preceding the COVID-19 pandemic, where 13 passings occurred on normal from March 2017 to February 2020.
September is also close to reaching the monthly average number of suspected opioid overdose-related deaths during the pandemic (from April to August 2020) which is 21.
“An increasingly toxic drug supply, including the presence of carfentanil and benzodiazepines in fentanyl, and the COVID-19 pandemic has worsened the opioid poisoning crisis,” the drug alert reads. “We mourn the loss of lives to the long-standing opioid poisoning crisis.”
Between Sept. 14 and Sept. 20, there were 17 suspected drug-related deaths (from all drugs) in Toronto, according to preliminary data from the Office of the Chief Coroner for Ontario.
This represents a 113% increase compared to the median number of weekly drug-related deaths that occurred in 2019, TPH says.
“Overall, preliminary data for Toronto from the Coroner indicates an increase in suspected drug-related deaths in 2020, with a weekly median of 13, compared to 8 in 2019,” the alert reads.
According to TPH’s website, paramedics responded to 15 fatal suspected opioid overdose calls in Aug. 2020 and 280 non-fatal calls of the same nature. Preliminary data on these types of calls for September is not available.
In its drug alert, TPH advises people not to use drugs alone, to use a supervised consumption service, to check what is inside your drugs and to get a supply of naloxone to reverse the effects of an opioid-related overdose.
Photo credit: THE CANADIAN PRESS/Graeme Roy
News source: CP24